Georgia, 2010

Damaging Winds and Lightning Strikes in Georgia, July 21, 2010

July 21, 2010 · NWS FFC · 4 events in 2 counties and zones

A hot, humid, unstable air mass remained across the southeastern United States. , scattered, diurnal pulse thunderstorms developed once again across the entire area during afternoon heating and continued well into the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A hot, humid, unstable air mass remained across the southeastern United States. Despite strong high pressure aloft centered over the southeastern U.S., scattered, diurnal pulse thunderstorms developed once again across the entire area during afternoon heating and continued well into the evening. The thunderstorms that did develop dissipated quickly. However, with surface temperatures in the mid to upper 90s, as the thunderstorms collapsed they produced damaging downburst winds. Frequent cloud-to-ground lightning was noted with many of the thunderstorms. Yet another lightning injury occurred from these afternoon thunderstorms, continuing a very dangerous summer from lightning-related incidents across north and central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 21, 2:28 PM EST, 57 minutes earlier.

Area forecast discussion, Jul 21, 2:28 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
328 PM EDT WED JUL 21 2010

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
UPPER LEVEL RIDGE WILL CONTINUE TO DOMINATE ACROSS THE SOUTHEAST
THIS EVENING AND BEGIN SHIFTING EASTWARD TOWARD THE CAROLINA COAST
ON THURSDAY. MEANWHILE...THE SURFACE RIDGE CENTERED OVER THE
WESTERN ATLANTIC WILL BEGIN TO WEAKEN SOMEWHAT THROUGH THURSDAY.
DESPITE THE UPPER LEVEL RIDGE IN PLACE...DIURNAL CONVECTION HAS
BEEN ABLE TO DEVELOP THIS AFTERNOON AND EXPECT IT TO CONTINUE
THROUGH THE EVENING. THIS PATTERN SHOULD CONTINUE THROUGH THE
SHORT TERM. GFS POPS SEEM TO LOW ON THURSDAY WHILE THE NAM SEEMS
TOO HIGH. KEEPING POPS AROUND 20 PERCENT TO ACCOUNT FOR DIURNAL
CONVECTION.

THE GFS BRINGS AN AREA OF TROPICAL MOISTURE INTO SOUTH GEORGIA
FRIDAY NIGHT AS IT ALLOWS THE UPPER RIDGE TO WEAKEN
SOMEWHAT...HOWEVER THE ECMWF BRINGS THE MOISTURE TO THE CENTRAL
AND WESTERN GULF REGION AND INSTEAD KEEPS THE CWA FAIRLY DRY
TOWARDS THE END OF THE SHORT TERM. HAVE LEANED TOWARD THE ECMWF
SOLUTION.

USED MAV/MET BLEND FOR TEMPERATURES WITH SOME TWEAKS. ALTHOUGH
TEMPERATURES WILL REMAIN ABOVE AVERAGE...NOT FORECASTING RECORD
BREAKING MAX OR MIN TEMPS FOR THURSDAY. HEAT INDICES AND MIN
TEMPERATURES ARE MEETING HEAT ADVISORY CRITERIA FOR THURSDAY
ACROSS PARTS OF CENTRAL GEORGIA AND WILL ISSUE FOR THIS. NEED TO
KEEP AN EYE ON THIS FOR FRIDAY AS IT MAY BE NECESSARY TO EXTEND
THE HEAT ADVISORY THROUGH THEN.

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
CONTINUE TO SEE DIFFERENCES IN GFS/ECMWF AT THE BEGINNING OF THE
LONG TERM. GFS HOLDS ONTO THE TROPICAL MOISTURE THROUGH MONDAY
WHILE THE ECMWF KEEPS THE 597DM RIDGE STRONGER OVER GEORGIA AND
DOES NOT BRING THE INCREASED MOISTURE INTO THE STATE. ECMWF/GFS
INDICATE A FRONTAL BOUNDARY APPROACHING THE TENNESSEE VALLEY ON
SUNDAY WHICH MAY HELP TO INCREASE THE POPS. THIS BOUNDARY WILL
MEANDER ACROSS TENNESSEE/NORTH CAROLINA THROUGH TUESDAY. GFS PULLS
THE MOISTURE ASSOCIATED WITH THE BOUNDARY NORTHWARD ON WEDNESDAY
AS AN UPPER LOW APPROACHES THE GULF COAST. ECMWF INSTEAD ALLOWS
THE BOUNDARY TO SINK INTO GEORGIA ON WEDNESDAY. EITHER WAY...THIS
BOUNDARY WILL HELP TO ENHANCE THE DIURNAL CONVECTION THROUGH THE
LONG TERM.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          74  98  73  98  73 /  20  20   5  20  10
ATLANTA         76  95  76  96  76 /  20  20   5  20  10
BLAIRSVILLE     70  89  71  91  71 /  20  20  10  20  10
CARTERSVILLE    71  95  70  97  72 /  20  20  10  20  10
COLUMBUS        76  98  75  97  76 /  20  20  10  20  10
GAINESVILLE     74  95  75  95  75 /  20  20  10  20  10
MACON           74  98  74  96  74 /  20  20  20  20  10
ROME            73  96  72  96  73 /  20  20  10  20  10
PEACHTREE CITY  71  95  72  95  72 /  20  20   5  20  10
VIDALIA         76  98  76  97  75 /  20  20  20  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 1 PM TO 8 PM EDT THURSDAY FOR THE FOLLOWING
ZONES: BALDWIN...BIBB...BLECKLEY...CHATTAHOOCHEE...CRAWFORD...
CRISP...DODGE...DOOLY...EMANUEL...GLASCOCK...GREENE...HANCOCK...
HOUSTON...JEFFERSON...JOHNSON...JONES...LAURENS...MACON...
MARION...MONTGOMERY...PEACH...PULASKI...PUTNAM...SCHLEY...
STEWART...SUMTER...TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...
TREUTLEN...TWIGGS...WARREN...WASHINGTON...WEBSTER...WHEELER...
WILCOX...WILKES...WILKINSON.

&&

11
Hazardous weather outlook, Jul 21, 3:49 AM EST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
449 AM EDT WED JUL 21 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-220900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
449 AM EDT WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS POSSIBLE THROUGH THIS EVENING.

.SYNOPSIS...
HIGH PRESSURE WILL CONTINUE OFF THE GEORGIA AND SOUTH CAROLINA
COAST. THIS HIGH WILL CONTINUE TO BRING GULF MOISTURE TO THE
REGION THROUGH TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY RAIN...AND WINDS GUSTING TO NEAR 40 MPH.

.DISCUSSION...
CAPES WILL INCREASE TO 2000 TO 2500 THIS AFTERNOON WITH LIFTED
INDEX VALUES OF -2 TO -4. THIS WILL RESULT IN ISOLATED
THUNDERSTORMS...HOWEVER WITH THE UPPER LEVELS REMAINING
WARM...SEVERE THUNDERSTORMS ARE NOT EXPECTED. THE CONVECTION WILL
DECREASE AFTER SUNSET THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 21, 2:41 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
341 PM EDT WED JUL 21 2010

GAZ074-076-085-212030-
341 PM EDT WED JUL 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN JOHNSON...
WASHINGTON AND JEFFERSON COUNTIES UNTIL 430 PM EDT...

AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PRINGLE...MOVING SOUTHEAST AT 5 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE ACROSS JOHNSON...
WASHINGTON AND JEFFERSON COUNTIES THROUGH 430 PM EDT. SOME LOCATIONS
IN THE PATH OF THESE STORMS INCLUDE PRINGLE...NEW HOME...BARTOW...
KITE...MOXLEY AND WADLEY. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING
OF WATER ON ROADWAYS.
Special weather statement, Jul 21, 3:21 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
421 PM EDT WED JUL 21 2010

GAZ043-212100-
421 PM EDT WED JUL 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN...WIND GUSTS TO 40
MPH...AND FREQUENT CLOUD-TO-GROUND LIGHTNING IN DOUGLAS COUNTY UNTIL
500 PM EDT...

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS COVERING MUCH OF DOUGLAS COUNTY FROM
DOUGLASVILLE...TO CHAPEL HILL...TO WINSTON...DRIFTING EAST AT 5 MPH.

VERY HEAVY RAIN...WIND GUSTS TO 40 MPH...AND FREQUENT
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
MOTORISTS IN THE AREA SHOULD BE ALERT FOR AREAS OF REDUCED
VISIBILITY IN HEAVY RAIN AND PONDING OF WATER ON ROADWAYS. LOW-LYING
AND FLOOD PRONE AREAS COULD BRIEFLY BECOME FLOODED. RESIDENTS IN
THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES
SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

19

The radar

The Atlanta radar (KFFC), 46 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 2 thunderstorm wind. Local standard time, as filed.

Lightning, Douglas

When
July 21, 3:25 PM EST
Where
Douglas County, 0.17 mi NE of Douglasville
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
33.752, -84.748

The Douglas County Emergency Manager, the Atlanta broadcast media, and the Douglas County Sentinel reported that a 15-year old male was struck by lightning while working with his father in the garage at their home on Bellemeade Drive off Coursey Lake Road. The teenage boy was apparently pushing the garage door opener button to close the door when the lightning strike occurred. The boy's arm was numb for several hours, but otherwise all injuries appeared to be minor. He was transported to a local hospital, treated, and released.

Thunderstorm Wind, Douglas

When
July 21, 3:36 PM EST to 3:44 PM EST
Where
Douglas County, 2.23 mi NW of Winston to 2.19 mi S of Midway
Measured
37 kt (43 mph) measured gust
Property damage
$2,000
Reported by
County Official
Coordinates
33.755, -84.845

The Douglas County 911 Center reported that three trees were down in the county from thunderstorm winds. The trees were down on Wallace Lake Road, Beaver Lake Road, and Mann Road at the railroad crossing. The tree down on Wallace Lake Road was also on a power line. The public measured wind gusts at 43 mph during this thunderstorm in the Douglasville area.

Lightning, Douglas

When
July 21, 3:36 PM EST
Where
Douglas County, 2.12 mi S of Midway
Property damage
$1,000
Reported by
County Official
Coordinates
33.719, -84.697

The Douglas County 911 Center reported that a tree on Bomar Road at Berry Farm Road was struck by lightning causing it to fall onto a power line.

Thunderstorm Wind, Johnson

When
July 21, 8:30 PM EST to 8:39 PM EST
Where
Johnson County, 2.93 mi NW of Donovan to 2.93 mi NW of Spann
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.800, -82.736

The Johnson County Emergency Management Director reported that approximately six trees and a couple of power lines were down around Wrightsville, especially on the north and west side of the city. Trees were down on Oilver Road southwest of the city.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250429, 250425, 250438, 250613.